Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 23, NWS Newport/Morehead City, NC

June 17, 2020Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 17, 2020, 8:01 PM EDT for Dare County, North Carolina. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2020, 8:01 PM EDT (00:01 UTC)
Expired
Jun 18, 2020, 2:16 PM EDT
In force
18 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WHUS42 KMHX 180001
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
801 PM EDT Wed Jun 17 2020

NCZ203-205-181215-
/O.EXP.KMHX.BH.S.0022.000000T0000Z-200618T0000Z/
/O.NEW.KMHX.BH.S.0023.200618T0001Z-200619T0000Z/
Northern Outer Banks-Hatteras Island-
801 PM EDT Wed Jun 17 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY
EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around noon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-180115-
/O.EXP.KMHX.BH.S.0022.000000T0000Z-200618T0000Z/
East Carteret-Ocracoke Island-
801 PM EDT Wed Jun 17 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...


$$
2 follow-up statements
414 
WHUS42 KMHX 180629
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
229 AM EDT Thu Jun 18 2020

NCZ203-205-182200-
/O.CON.KMHX.BH.S.0023.000000T0000Z-200619T0000Z/
Northern Outer Banks-Hatteras Island-
229 AM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around noon today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
608 
WHUS42 KMHX 181816
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
216 PM EDT Thu Jun 18 2020

NCZ203-205-181930-
/O.CAN.KMHX.BH.S.0023.000000T0000Z-200619T0000Z/
Northern Outer Banks-Hatteras Island-
216 PM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Rip current risk lowered to moderate today.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 3:06 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 17, 3:06 PM EDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
306 PM EDT Wed Jun 17 2020

.SYNOPSIS...
An area of low pressure will weaken as it lifts into the
Appalachians. A trough of low pressure will linger into the
weekend and early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 305 AM Wednesday...The upper level cut-off low has lifted
into central NC and will slowly retrograde to the northwest
over the next 18 hours to be located over extreme southwest VA
by 12Z Thu. The surface low currently located near the Albemarle
Sound will follow suite. Subsidence and lack of convergence has
limited convective development so far today thus not expecting
widespread activity for the remainder of today. Widely scattered
showers and storms could still occur through early evening
mainly over the coastal plain and Albemarle Sound region but
then not expecting much after the loss of heating tonight. Late
tonight would expect patchy fog to develop, especially inland
where winds should become calm. Lows will be in the low to mid
60s inland and mid to upper 60s coast.

&&

.SHORT TERM /THURSDAY/...
As of 305 PM Wednesday...Eastern NC will be in a weak southerly
flow as the surface low weakens over the Appalachians and the
upper low moves into the lower Great lakes with a broad trough
over the Eastern US. Heating will likely lead to scattered
showers and storms developing in the afternoon but coverage
looks to be limited, especially east of Highway 17. Will
continue with 20-40% PoPs inland. Highs should be a little
warmer reaching into the lower 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 225 AM Wed...The pattern will shift with typical
summertime weather returning through the period.

Upper troughing will continue along the eastern seaboard
through the weekend which will continue to allow for a decent
coverage of showers and thunderstorms, especially inland during
peak heating when instability is maximized. Right now best
chances look like Friday and Saturday afternoons. Typical
summertime pattern will return with troughing inland and high
pressure offshore late this weekend into next week, while upper
ridge strengthens across the area. Temps will also be on a
warming trend with near normal temps by this weekend, and highs
back into the lower 90s inland late this weekend into early next
week. Warm and humid as dewpoints creep back into the 70s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through tonight/...
As of 305 PM Wednesday...MVFR ceilings late this afternoon will
lift by 00Z. Main concern tonight is potential for IFR ceilings
and fog developing due to good radiational cooling and wet
soils. Guidance was indicating KPGV and KISO had the best
potential for low ceilings with KEWN potentially staying mixed
with no fog. Any fog/low clouds should dissipate by mid morning.
Widely scattered showers and thunderstorms will be possible Thu
afternoon, otherwise expecting VFR conditions with light winds.

Long Term /Thursday through Sunday/...
As of 225 PM Wed...Pred VFR conditions expected through the
weekend, outside of scattered diurnally driven showers and
storms.

&&

.MARINE...
Short Term /through Thursday/...
As of 305 PM Wednesday...Will extend the SCA until 7 PM for 5-7
ft seas which are still occurring over the northern and central
waters late this afternoon. Winds have diminished but it will
take a couple more hours for seas to subside below 6 ft early
this evening. Low pressure inland will drift northwest toward
the mountains tonight and Thu. Winds are forecast to be S/SW
5-15 kt through Thursday with seas subsiding to 2-4 ft all
waters by late tonight, and 2-3 ft Thu.

Long Term /Thursday night through Monday/...
As of 225 PM Wed...The waters will be under the influence of
Atlantic high pressure and a lee trough through the period, with
decent boating conditions expected into early next week. The
flow will be mainly S/SW 5-15 kt through Sunday with the
strongest winds in the afternoons and evenings with seas 2-4 ft,
highest during the periods of stronger flow.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203>205.
MARINE...Small Craft Advisory until 7 PM EDT this evening for AMZ150-
     152-154.

&&

SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...CQD
AVIATION...JME/CQD
MARINE...JME/CQD
Hazardous weather outlook, Jun 17, 8:00 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
800 PM EDT Wed Jun 17 2020

NCZ205-190000-
Hatteras Island-
800 PM EDT Wed Jun 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING NORTH
OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING SOUTH
OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-190000-
Northern Outer Banks-
800 PM EDT Wed Jun 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-190000-
East Carteret-Ocracoke Island-
800 PM EDT Wed Jun 17 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING NORTH
OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>195-198-199-190000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
800 PM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 17, 3:57 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      EMERALD ISLE            34.66N 77.06W
06/16/2020                   CARTERET           NC   PUBLIC

            MULTIPLE ROADS IN EMERALD ISLE WERE
            INUNDATED BY SEVERAL FEET OF WATER AND WERE
            IMPASSABLE FOR SOME TIME, INCLUDING COAST
            GUARD RD., WHICH REMAINS FLOODED 18 HOURS
            LATER.

&&

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:49 AM EDTRiver Flood WarningMHXJones5 days
Jun 18, 12:04 PM EDTRiver Flood WarningMHXJones33 hr
Jun 18, 12:09 PM EDTRiver Flood WarningMHXPitt10 days

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.